New Mexico, 2003Heavy Rain in New Mexico, September 4, 2003
September 4, 2003 · NWS ABQ · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 4, 2:00 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 4, 2:00 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT THU SEP 4 2003
.DISCUSSION...
WEATHER GOING AS PLANNED WITH THUNDERSTORM DEVELOPMENT OVER THE
NORTHCENTRAL MOUNTAINS AS WELL AS WESTERN MOUNTAINS. HOWEVER IT
APPEARS POPS MAY HAVE BEEN A TAD TOO HIGH SO LOWERED THEM ON
AVERAGE AROUND 10 PERCENT FOR TONIGHT. FEEL THAT THE SHOWERY MIX WE
HAD LAST NIGHT WILL BE MORE CONCENTRATED ACROSS SOUTHERN AREAS...
PRIMARILY THE GILA AFTER MIDNIGHT TONIGHT. STEERING FLOW FROM THE
NORTH SO THIS MEANS ABQ AREA COULD GET HIT BY THE JEMEZ STORMS. THUS
WILL GO WITH A 30 POP FOR ABQ. DEWPOINT ONE OF THE MAIN DETERMINING
FACTORS AND GOING TO BE MARGINAL AT BEST...WOULD LIKE TO SEE A
DEWPOINT REMAIN ABOVE 50 FOR MORE EFFICIENT STORM TRANSLATION.
ANOTHER GOOD THING SO FAR IS THAT RADAR HASNT DETECTED ANY OUTFLOWS
YET FROM THE JEMEZ STORMS WHICH CAN ALSO TAKE THE STEAM OUT OF STORM
PRODUCTION DOWNSTREAM. ALSO MAY MENTION SOME EAST CANYON WINDS
FOR ABQ AREA TONIGHT BUT WOULD BE WEAK AT BEST. MILLIBAR SPREAD
BETWEEN CQC AND ABQ ONLY 3 AND EXPECT IT NOT TO CLIMB ALL THAT MUCH
AS BLOW OFF FROM THE NORTHERN STORMS REDUCES HEATING EFFICIENCY FOR
THE RIO GRANDE VALLEY.
FRIDAY LOOKS TO BE A WIDELY SCATTERED TO SCATTERED DAY FOR THE
WESTERN HALF WITH MORE LIMITED ACTIVITY EAST. EASTERN AREAS WILL GET
WHATEVER GETS STEERED OFF THE MOUNTAINS. BASICALLY SIMILAR TO TODAY.
GFS AND ETA SUITE RATHER SIMILAR ON THAT REGARD WITH UPPER LEVEL
RIDGE ENTRENCHED TO THE WEST AND WEAK TRANSLATING VORTS VIA THE
CLOCKWISE CIRCULATION AROUND IT. MODELS PRETTY SOLID IN BRINGING A
WEAK WAVE INTO THE 4 CORNERS LATTER HALF OF THE DAY ALTHOUGH GFS
A BIT MORE PROGRESSIVE. DEWPOINT DEPRESSIONS OVERALL LOOK TO BE A
LITTLE DRIER AT 700 MB COMPARED TO TODAY WITH A CONTINUED WESTERLY
STEERING FLOW WITH THE NORMAL GFS WETTER BIAS THAN THE ETA. IT ALSO
LOOKS LIKE THE INSTABILITY WILL BE INCREASING A TAD ACROSS THE WEST.
SATURDAY AND SUNDAY LOOK TO BE THE TRANSITION DAYS WITH DRIER
WESTERLY FLOW WORKING IN. NORTH CENTRAL AND NORTHEASTERN AREAS LOOK
TO BE FAVORED ON SATURDAY WITH THE MODELS IN FAIR AGREEMENT WITH
BRINGING A DECENT SHORT WAVE THROUGH. WESTERN AREAS WILL SEE DRIER
AIR FILTER IN BUT THE INSTABILITY WILL INCREASE AND FEEL THERE WILL
BE ENOUGH MOISTURE BOTH LOW AND MID LEVELS TO POP SOME SCATTERED
AFTERNOON CONVECTION. SUNDAY LOOKS TO BE THE TRICKY DAY AS THE GFS
HINTS AT A POSSIBLE CUT OFF ACROSS THE WESTERN PLAINS. THIS IS
PLAUSIBLE SINCE THE NORTHERN STREAM WILL BE WELL TO THE NORTH. THIS
SCENARIO WILL HAVE TO BE WATCHED. IN THE MEANTIME...HAVE HEDGED AND
WILL KEEP POPS UP ACROSS THE EAST WITH THICKER CLOUD COVER AND
COOLER TEMPERATURES. HAVE CUT POPS BACK A BIT ACROSS WESTERN AREAS.
FEEL DRIER AIR WILL CONTINUE TO TRY TO FILTER IN BUT THAT THERE
WILL STILL BE ENOUGH RESIDUAL MOISTURE AND GOOD INSTABILITY TO POP
SOME CONVECTION OVER THE MOUNTAINS AND ADJACENT AREAS. STEERING
FLOW ALSO DEPICTED TO BE STRONG ON SUNDAY WITH 15 TO 25 KNOTS ACROSS
CWFA SO COULD THERE BE STRONG ENOUGH SHEER FOR SOME STRONGER STORMS
NORTHEAST HALF?
AS WITH PREVIOUS FORECAST...MONDAY WILL BE THE DRYING DAY WITH JUST
SOME POSSIBLE RESIDUAL ACROSS THE EAST IF THE SYSTEM TRIES TO STALL
OR CLOSE OFF ACROSS WESTERN PLAINS. MONDAY ALSO LOOKS TO BE RATHER
WARM CONSIDERING THE TIME OF YEAR WITH GFS DEPICTING A THERMAL
RIDGE AT 700 MB OVER THE STATE. THIS IS DUE TO THE DIGGING STRONG
WAVE WHICH IS DEPICTED TO BREAK DOWN THE PERSISTENT UPPER LEVEL RIDGE
ACROSS THE WEST. TUESDAY...WEDNESDAY...THURSDAY LOOK TO BE DRIER...
BREEZIER AND COOLER WITH A CHANGE TO A MORE EARLY FALL TYPE PATTERN.
ECMWF AND 00Z MRF IN FAIR AGREEMENT BUT THE CURRENT GFS HINTS AT
PERHAPS A LITTLE LESS OF A DEEP TROUGH TRANSLATION. WACHTER
.PRELIMINARY NUMBERS...
FARMINGTON................ 059/086 058/084 058 50334
GALLUP.................... 051/082 050/080 050 50334
GRANTS.................... 052/082 051/080 051 50334
GLENWOOD.................. 053/086 052/084 052 50434
CHAMA..................... 041/074 040/072 040 50445
LOS ALAMOS................ 051/075 050/073 050 50334
RED RIVER................. 040/070 039/068 039 50445
TAOS...................... 047/078 046/076 046 50334
SANTA FE.................. 051/075 050/073 050 50334
SANTA FE AIRPORT.......... 053/080 052/078 052 50334
ESPANOLA.................. 052/083 051/081 051 50334
ALBUQUERQUE HEIGHTS....... 061/083 060/081 060 50323
ALBUQUERQUE VALLEY........ 057/086 056/084 056 50323
ALBUQUERQUE FOOTHILLS..... 058/081 057/079 057 50323
ALBUQUERQUE WEST MESA..... 060/085 059/083 059 50323
SOCORRO................... 056/087 055/085 055 50423
SANDIA PARK/CEDAR CREST... 052/077 051/075 051 50323
MORIARTY/ESTANCIA......... 047/080 046/078 046 50334
CARRIZOZO................. 055/085 054/083 054 50423
RUIDOSO................... 046/078 045/076 045 50423
RATON..................... 048/082 047/080 047 50223
LAS VEGAS................. 049/079 048/077 048 50334
ROY....................... 052/082 051/080 051 50112
CLAYTON................... 056/085 055/083 055 50111
SANTA ROSA................ 057/088 056/086 056 50111
TUCUMCARI................. 058/087 057/085 057 50100
FORT SUMNER............... 056/086 055/084 055 50100
CLOVIS.................... 058/085 057/083 057 50100
PORTALES.................. 057/086 056/084 056 50100
ROSWELL................... 061/088 060/086 060 50100
.ABQ...NONE.
Hazardous weather outlook, Sep 4, 5:00 AM MST, 10 hours 13 minutes before
NMZ001>021-026-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...SLOW
MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL FROM THE WESTERN MOUNTAINS INTO PARTS OF NORTHERN NEW
MEXICO LATER TODAY AND EARLY TONIGHT. STORM MOTION WILL BE SLOWLY
TOWARD THE SOUTHEAST.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KJ
Heavy Rain, San Miguel
- When
- September 4, 3:13 PM MST to 4:33 PM MST
- Where
- San Miguel County, 15 mi W of Las Vegas
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Heavy rain of 3 inches in 90 minutes caused Tecolote Creek to overflow onto Road 283 near Camp Bluehaven and San Geronimo.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 4, 20031 death · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$1.5 million · 1 event
- Flash Flood in New York, September 4, 2003$500,000 · 1 event
- Flooding in West Virginia, September 4, 2003$125,000 · 5 events
- Flash Flood in Kentucky, September 4, 2003$100,000 · 1 event
- Flash Flood in California, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Debris Flow in California, September 4, 2003$80,000 · 1 event
- Flash Flood in California, September 4, 2003$60,000 · 1 event
- Hail in California, September 4, 2003$50,000 · 0.01 in hail · 1 event
- Damaging Wind in Pennsylvania, September 4, 2003$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335070.